Synthetic drug blamed in St. Albert overdoses
Wetaskiwin RCMP charge 7 with trafficking after woman sent to hospital in separate case
Two St. Albert, Alta. teens are recovering after smoking an unknown synthetic drug.
A 14-year-old boy was found unconscious and having seizures in a back alley, around 4:30 p.m. Monday, police said.
He was taken by air ambulance to Edmonton's Stollery Children's Hospital where he has regained consciousness on Tuesday and is now breathing on his own.
A short time later, police received a second call about a 16-year-old boy in medical distress in a school parking lot.
He was also taken to the Stollery but later released.
Police originally thought the two teens overdosed on a synthetic cannabinoid-type drug such as "K2" or "Spice," a psychoactive designer drug created by spraying natural herbs with chemicals that supposedly mimic the effects of cannabis.
However, a later release made by the police suggested this identification might be incorrect as the 16-year-old reported he was not actually sure what drug they took, but was said he was told it was synthetic and safe.
Regardless, the drug’s impact was fast, said RCMP Corporal Laurel Kading.
“This one fellow's telling us that, from smoking it, within less than a minute they were in medical distress,” she said, adding that the survival of both boys was ‘touch and go.’
'A real tragedy'
Keohane, who believes the boys obtained the drug from somebody outside the school, said the school will schedule seminars about drug safety.
He said it's "a real tragedy that the illegal distribution if drugs can lead to something like this."
Health Canada issued a warning in July about synthetic cannabis, saying it can be dangerous by causing seizures, psychotic episodes and even death.
The warning also says some users may become addicted to the drugs which are being sold as herbal highs, but are illegal in Canada.
While St. Albert RCMP have begun a criminal investigation into the incident, Wetaskiwin and Leduc RCMP announced they recently charged seven people with trafficking following a similar investigation, initiated after a woman was hospitalized.
The woman involved in that case had smoked synthetic cannabis purchased at smoke shops in the two central Alberta cities.
Although the substance ingested by the two St. Albert boys is still unknown, Kader said police are keeping a sharp eye out for more cases.
“We're concerned right now – very concerned that there may be more of this drug out in the community and there may be people who think that it's safe. And we're giving a very strong message that that's not true.”